The Most Frustrating Thing About My RLS Is Its Persistence

In the past, a lot of things frustrated me about restless legs syndrome (RLS). My primary frustration was how insanely intense it is and how it would make me get up and stay up at night due to that intensity.

It was always disruptive to my sleep due to how severe it was. However, my neurologist put me on a medication that does help, but for how long?

I worry about augmentation

I am worried about augmentation with the medication I am on. And I am worried that if I stay on similar medications, I will just depend on them for treatment in larger and larger doses, switching from one to the next until nothing is really effective for me. So it concerns me that I am pretty dependent on Levodopa so often.

I have been attempting to try alternative treatments and changing medications to dampen the RLS enough that I won’t need the medication often or as much. In the hope that I wouldn’t have to worry about augmentation if I could reduce the symptoms by other means.

Limited success with alternative methods

I have tried and tried to limit being dependent on my medication. I tried all sorts of other alternative methods to treat RLS. I started taking the amount of vitamin D my doctor recommended. I take my magnesium regularly and I exercise in the morning. To some extent, even having limited success with these.

The problem is, those results never last. It works for a short period of time which enables me to use my medication a lot less but then once again, the symptoms get progressively more severe and frequent resulting in more medication use.

Overhauling my medication regimen

I have even changed medication for other medical issues that I knew were aggravating my RLS and that also reduced my RLS severity for a time. I knew my depression medication, Abilify, was very likely a culprit for why my RLS was so insanely severe.

And when I went off of it, it is true that the extreme symptoms have gone away.

Extreme symptoms interfere with my sleep

It had been so extreme it was in my arms, torso, and legs to a level that was painful, and that is why I would have to actually get out of bed when it hit because it was impossible to tolerate.

So it was a problem for sure. However, once again, it seemed to just get worse on its own after that. Not to the same extreme level but back to daily and intense enough to interfere with going to sleep.

My RLS persists no matter what I try

In fact, my RLS starts pretty much around 6 to 7 PM now and gets progressively worse until I take my medication. I used to get it in the early evening sometimes, but now it is all the time and at worse intensity.

I try to hold off on the medication and get up and walk around. I take my magnesium earlier. However, when the symptoms get just nuts, I have to take the Levodopa. It is this really severe pulling sensation that gets to me in addition to the crawling sensation.

When I do take the Levodopa, I attempt to take the smallest dose possible in hopes that will work. When the smallest dose doesn’t work, I take a little more. In the end, I take 1 to 2 pills anyway, which is what I took when I began taking the medication.

I am not giving up

So I am literally back to being completely dependent on my medication to control the RLS. No matter what I tried to dampen the symptoms, I really have made little progress. For now, anyway.

I still have other things to try now that I have reviewed my triggers. My father had great success with just magnesium, so I have no idea why mine is so persistent and aggressive. It is a constant frustration to me.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RestlessLegsSyndrome.Sleep-Disorders.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.